Alert archive / Virginia / Flash Flood Warnings in 2011

Flash Flood Warning 28, NWS Baltimore/Washington

May 16, 20116 counties in Virginia

NWS Baltimore/Washington issued this flash flood warning at May 16, 2011, 9:00 PM EDT for 6 counties in Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2011, 9:00 PM EDT (01:00 UTC)
Expired
May 17, 2011, 12:39 AM EDT
In force
4 hr
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

Counties Albemarle County, VA, Greene County, VA, Madison County, VA, Page County, VA, Rappahannock County, VA, Rockingham County, VA

The radar

The Sterling radar (KLWX), 99 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 1.0 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2011-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 622 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2011-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
622 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
969 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

958 
WGUS51 KLWX 170100
FFWLWX
VAC003-079-113-139-157-165-170500-
/O.NEW.KLWX.FF.W.0028.110517T0100Z-110517T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
900 PM EDT MON MAY 16 2011

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN GREENE COUNTY IN CENTRAL VIRGINIA...
  NORTHWESTERN MADISON COUNTY IN NORTHWEST VIRGINIA...
  SOUTHEASTERN PAGE COUNTY IN NORTHWEST VIRGINIA...
  SOUTHWESTERN RAPPAHANNOCK COUNTY IN NORTHWEST VIRGINIA...
  NORTH CENTRAL ALBEMARLE COUNTY IN CENTRAL VIRGINIA...
  SOUTHEASTERN ROCKINGHAM COUNTY IN WESTERN VIRGINIA...

* UNTIL 100 AM EDT

* AT 856 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM 13
  MILES SOUTHEAST OF BIG MEADOWS TO 19 MILES SOUTH OF BIG MEADOWS...
  OR ALONG A LINE EXTENDING FROM 12 MILES WEST OF CULPEPER TO 27
  MILES NORTHEAST OF LYNDHURST...MOVING NORTHWEST AT 20 MPH.

* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN
  INCLUDE BIG MEADOWS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3859 7819 3818 7862 3826 7875 3867 7834

$$

BAJ
2 follow-up statements
453 
WGUS71 KLWX 170216
FFSLWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1016 PM EDT MON MAY 16 2011

VAC003-079-113-139-157-165-170500-
/O.CON.KLWX.FF.W.0028.000000T0000Z-110517T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENE VA-MADISON VA-PAGE VA-RAPPAHANNOCK VA-ALBEMARLE VA-
ROCKINGHAM VA-
1016 PM EDT MON MAY 16 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 AM EDT FOR
SOUTHEASTERN ROCKINGHAM...NORTH CENTRAL ALBEMARLE...SOUTHWESTERN
RAPPAHANNOCK...SOUTHEASTERN PAGE...NORTHWESTERN MADISON AND
NORTHWESTERN GREENE COUNTIES...

AT 1012 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE LOCALLY HEAVY SHOWERS ALONG A LINE EXTENDING FROM 16 MILES 
EAST OF BIG MEADOWS TO 18 MILES SOUTH OF BIG MEADOWS...OR ALONG A 
LINE EXTENDING FROM 9 MILES WEST OF CULPEPER TO 23 MILES SOUTHWEST 
OF CULPEPER...MOVING NORTHWEST AT 15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BOONESVILLE...SAINT GEORGE...SYRIA...HANEYTOWN...SHADY GROVE...
LYDIA...NETHERS...FLETCHER...MISSION HOME...SWIFT RUN...SKYLAND AND
JOLLETT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3859 7819 3840 7842 3818 7862 3826 7875
      3867 7834

$$

BAJ
507 
WGUS71 KLWX 170439
FFSLWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1239 AM EDT TUE MAY 17 2011

VAC003-079-113-139-157-165-170449-
/O.CAN.KLWX.FF.W.0028.000000T0000Z-110517T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENE VA-MADISON VA-PAGE VA-RAPPAHANNOCK VA-ALBEMARLE VA-
ROCKINGHAM VA-
1239 AM EDT TUE MAY 17 2011

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHEASTERN
ROCKINGHAM...NORTH CENTRAL ALBEMARLE...SOUTHWESTERN RAPPAHANNOCK...
SOUTHEASTERN PAGE...NORTHWESTERN MADISON AND NORTHWESTERN GREENE
COUNTIES...

THE HEAVY RAIN HAS MOVED OUT OF THE AREA. 

LAT...LON 3859 7819 3840 7842 3818 7862 3826 7875
      3867 7834

$$


BJL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at May 16, 3:34 PM EDT, 5 hours 26 minutes earlier.

Area forecast discussion, May 16, 3:34 PM EDT, 5 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
334 PM EDT MON MAY 16 2011

.SYNOPSIS...
AN UPPER-LEVEL LOW WILL REMAIN NEARLY STATIONARY ACROSS THE
MID-ATLANTIC THROUGH MUCH OF THIS WEEK BEFORE LIFTING OUT SLOWLY
DURING THE WEEKEND. UNSETTLED CONDITIONS ARE EXPECTED DURING THIS
TIME. A DRYING AND WARMING TREND IS EXPECTED LATE IN THE WEEK.

&&

.NEAR TERM /THROUGH TUESDAY/...
WE ARE ABOUT HALFWAY THROUGH THIS PERIOD OF ERRATIC CLOUD COVER AND
INTERMITTENT PRECIP. THIS NEARLY WEEK-LONG PERIOD BEGAN A COUPLE
OF DAYS AGO WHEN THE WARM SECTOR OF A LARGE-SCALE UPPER LOW
PRESSURE SYSTEM MOVED OVER THE EAST COAST STATES.

EVEN INFREQUENT CLOUD BREAKS HAVE ALLOWED SOME INSTABILITY TO
DEVELOP THIS AFTN /THOUGH ONLY ON THE ORDER OF A FEW HUNDRED J/KG
OF CAPE/. CONVECTION OCCURING TODAY IS EXPECTED TO BE A BIT LESS
INTENSE THAN THE PAST COUPLE OF DAYS. A LARGE CUMULUS FIELD HAS
DEVELOPED OVER THE PAST COUPLE OF HRS. LOW-LEVEL BOUNDARIES
/OUTFLOW OR SFC TROUGH/ WILL BE THE FOCUSING MECHANISM FOR
CONVECTIVE CELLS THIS AFTN/EVE.

THE VA PIEDMONT AND SHENANDOAH VLYS ARE ONCE AGAIN THE FOCUS FOR
RADAR ECHOES...THOUGH THESE ARE FAIRLY LIGHT AND SCATTERED.
ADDITIONAL WEAK CONVECTION IS EXPECTED TO DEVELOP ACROSS THE MID-
ATLC INTO THE EVE HRS. THIS DIURNALLY-DRIVEN ACTIVITY WILL HAVE
SOME TROUBLE DEVELOPING SUSTAINED UPDRAFTS WITH SUCH A MOIST AND
FAIRLY WARM PROFILE.

A POTENT UPPER LEVEL VORT MAX SLIDING OVER THE ATLANTA GA AREA
/VERY IMPRESSIVE ON VISIBLE AND WATER VAPOR SATELLITE/ IS GOING TO
PIVOT TOWARD THE NORTH AND EAST OVERNIGHT. THIS STRONG WAVE IS
GOING TO ROTATE AROUND A WEAKER UPPER VORT OVER THE OHIO VALLEY.
THEY WILL MERGE INTO ONE CLOSED UPPER LOW OVER THE COURSE OF TUE
AND WED.

AS THE UPPER-LEVEL LOW NEARS THE MID-ATLC FROM THE SW...IT WILL
CREATE A BETTER SHEARED ENVIRONMENT FOR WEAK CONVECTIVE STORMS.
THREATS FROM THIS TYPE OF SITUATION INCLUDE LOCALLY HEAVY RAIN AND
POSSIBLE LOW-LEVEL CIRCULATIONS /QLCS-TYPE FEATURES/. THE NAM HAS
BEEN THE MOST PROACTIVE IN DEVELOPING SOME CONVECTIVE FEATURES
THAT IT MOVES FROM THE MID-ATLC COAST INLAND AND ACROSS THE ERN
PORTION OF THE CWA STARTING EARLY TUE MORNING.

AS FOR FLOODING CONCERNS...HEAVY RAIN IS EXPECTED IN THESE
CONVECTIVE LINES. STILL UNCERTAIN ABOUT THE AREAS THAT WILL BE
MOST ADVERSELY AFFECTED AND WOULD LIKELY NEED SEVERAL CONSECUTIVE
BANDS OF HEAVY RAIN TO HEIGHTEN FLOODING CONCERNS. WILL CONTINUE
MONITORING THE NEXT COUPLE OF GUIDANCE CYCLES TO ASSESS THE FLASH
FLOOD THREAT.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
CLOSED UPR LOW WILL RMN IN VCTY THRU WED NGT. SVRL VORTICITY LOBES
WILL MOVE AROUND PERIPHERY OF THIS CLOSED LOW...INVIGORATING SHWRS
AND TSTMS ACRS FCST AREA AS LOW-LVL MSTR IS ADVCTD INLAND BY SELY
WINDS IN NERN QUADRANT OF SFC LOPRES. RAIN SHUD BE PERIODIC IN
NATURE RATHER THAN CONSTANT...WITH OCSNL BREAKS OF SUN. MAXIMA
WILL BE TEMPERED BY GENL CLD CVR...WITH MAXIMA IN LOW TO MID 70S.
MINIMA WILL BE ON THE WARM SIDE OWING TO SUSTAINED LOW-LVL MSTR
AND CLD CVR.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
UPR LOW BGNS TO ENTRAIN DRY AIR ALOFT THU AS IT MOVES SLOWLY EWD...
WHICH WILL LEAD TO CNVCTV POTENTIAL BUT LESSER CVRG OF TSTMS. BY
FRI AFTN...SFC LOPRES WILL BE LOCATED IN WRN ATLC...WITH DP BUT
LIGHT NWLY FLOW ON WRN SIDE OF UPR LOW. DRYING TREND XPCD BY NEXT
WKEND...ALTHOUGH STRONG HEATING MAY LEAD TO ISOLD OR SCT DIURNALLY-
DRIVEN SHWRS AND TSTMS. MAXIMA BY LATE WK WILL BE IN THE LOW 80S.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
SHOWERS AND TSTMS WILL BECOME MORE WIDESPREAD OVER THE COURSE OF
THE LATE AFTN-EVE HRS TODAY. MUCH OF THE ACTIVITY REMAINS CENTERED
OVER THE BLUE RIDGE...AND ONLY ISOLATED SHOWERS AND STORMS ARE
POPPING UP OVER THE I-95 CORRIDOR. PERIODS OF MVFR CONDITIONS
WOULD BE THE MAIN IMPACT IF ANY OF THESE CELLS CROSSED OVER AN
AIRPORT...WITH BRIEF HEAVY RAIN.

LATER TONIGHT WHEN THE EVE SHOWER/TSTM ACTIVITY HAS SUBSIDED...WINDS
WILL TURN NELY AND CIGS WILL DROP. PERIODS OF LIGHT RAIN AND -DZ ARE
EXPECTED TO DEVELOP DURING THE OVERNIGHT HRS AND LINGER WELL INTO
THE PREDAWN HRS. PERIODS OF MODERATE TO HEAVY RAIN ARE EXPECTED AFTER
SUNRISE...LINGERING THROUGH MUCH OF THE DAY ON TUESDAY WITH A STIFF
10-15KT ELY SFC WIND.

SUB-VFR CONDS MAY CONT PERIODICALLY WED-THU AS VERY MOIST LOW-LVL
AMS WILL PERSIST AND SHWRS AND TSTMS DVLP DURG PEAK HEATING.
DRYING TREND XPCD LATE IN THE WK AS LOW-LVL FLOW BCMS NWLY.

&&

.MARINE...
AN UPPER-LEVEL LOW PRESSURE SYSTEM WILL CONTINUE MOVING TOWARD THE
REGION. THE QUIETEST CONDITIONS OVER THE WATERS WILL BE BETWEEN NOW
AND LATER THIS EVE. A WEAK SFC LOW WILL DRIFT EWD OVERNIGHT...AND
WINDS WILL BECOME NELY AROUND 10KT. WIND GUSTS TO 20 KT WILL
BECOME MORE LIKELY OVER THE COURSE OF THE DAY ON TUE...WITH GUSTS
SPREADING OVER THE BAY/TIDAL POTOMAC AS PERIODS OF RAIN AFFECT
THE REGION.

SMALL CRAFT ADZY MAY BE NEEDED TUE EVE AND WED FOR PORTIONS OF THE
WATERS AS ELY WINDS INCR ACRS CHSPK BAY AND TIDAL POTOMAC RVR IN
ADVANCE OF SFC LOPRES.

&&

.TIDES/COASTAL FLOODING...
THE CURRENT HIGH TIDE CYCLE FOR THE MD BAY AND TIDAL POTOMAC RIVER
IS THE LOWER OF THE TWO FOR TODAY AND LIKELY WILL BE THE LOWEST IN
DAYS AND THE LOWEST FOR A FEW MORE DAYS. THE COASTAL FLOOD ADZY
THAT WAS IN EFFECT FOR THE PAST FEW DAYS WAS CANCELLED EARLIER
THIS MORNING. WE LOOK TO THE NEXT COUPLE OF DAYS AGAIN REACHING
AT LEAST MINOR FLOODING IN THE SAME AREAS AT TIMES OF HIGH TIDE.

THE NEXT HIGH TIDE CYCLE EARLY TUESDAY MORNING WILL AGAIN BE OF
CONCERN AS NELY WINDS STRENGTHEN...WHILE A WEAK SFC LOW MOVES
OFFSHORE. WILL MONITOR SUBSEQUENT WATER LEVEL GUIDANCE AND TRENDS
IN THE ANOMALIES TO ASSESS THE NEED FOR ISSUING A COASTAL FLOOD ADZY
/OR WATCH/ FOR TUE/WED AND POSSIBLY BEYOND.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM NOON TO 8 PM EDT TUESDAY FOR
     ANZ530>543.

&&

GMS/KRAMAR
Hazardous weather outlook, May 16, 8:45 PM EDT, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
845 PM EDT MON MAY 16 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
171000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
845 PM EDT MON MAY 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

ISOLATED SEVERE THUNDERSTORMS MAY OCCUR EARLY THIS EVENING.
THE PRIMARY THREAT WILL BE FOR LARGE HAIL.

A COASTAL FLOOD ADVISORY IS IN EFFECT FOR THE WESTERN SHORE OF THE
CHESAPEAKE BAY AND TIDAL POTOMAC RIVER TONIGHT. PLEASE REFER TO
THE COASTAL HAZARD MESSAGE /WBCCFWLWX/ FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE COASTAL FLOOD ADVISORY CONTINUES INTO TUESDAY MORNING FOR THE
WESTERN SHORE OF THE CHESAPEAKE BAY AND TIDAL POTOMAC RIVER.

SHOWERS AND THUNDERSTORMS ON TUESDAY AND WEDNESDAY WILL BE CAPABLE
OF PRODUCING HEAVY RAIN THAT COULD LEAD TO FLASH FLOODING. SOME
STORMS ALSO COULD BE STRONG TO SEVERE...AND COULD BE CAPABLE OF
PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL.

A SMALL CRAFT ADVISORY IS IN EFFECT TUESDAY AFTERNOON FOR THE
MARYLAND CHESAPEAKE BAY AND TIDAL POTOMAC RIVER. A SMALL CRAFT
ADVISORY MAY BE WARRANTED TUESDAY NIGHT AND WEDNESDAY FOR
PORTIONS OF THE WATERS.

STRENGTHENING ONSHORE FLOW LIKELY WILL LEAD TO MINOR COASTAL
FLOODING TUESDAY AND WEDNESDAY ALONG THE TIDAL POTOMAC RIVER AND
WESTERN SHORE OF THE CHESAPEAKE BAY. THE ONSHORE FLOW MAY BE
STRONG ENOUGH FOR MODERATE FLOODING ESPECIALLY TUESDAY NIGHT AND
WEDNESDAY NEAR TIMES OF HIGH TIDE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TUESDAY AND WEDNESDAY AFTERNOON
AND EVENING. PLEASE RELAY RAINFALL REPORTS TO THE NATIONAL WEATHER
SERVICE.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-171000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
845 PM EDT MON MAY 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

ISOLATED SEVERE THUNDERSTORMS MAY OCCUR EARLY THIS
EVENING...PRIMARILY EAST OF THE BLUE RIDGE IN NORTHERN VIRGINIA.
THE PRIMARY THREAT WILL BE FOR LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS ON TUESDAY AND WEDNESDAY WILL BE CAPABLE
OF PRODUCING HEAVY RAIN THAT COULD LEAD TO FLASH FLOODING. SOME
STORMS ALSO COULD BE STRONG TO SEVERE...AND COULD BE CAPABLE OF
PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TUESDAY AND WEDNESDAY AFTERNOON
AND EVENING. IN ADDITION...RAINFALL REPORTS WOULD BE GREATLY
APPRECIATED TUESDAY.

In the hours before

Local storm report, May 16, 8:39 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
839 PM EDT MON MAY 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND DMG     2 N NOKESVILLE          38.73N  77.58W
05/16/2011                   PRINCE WILLIAM     VA   911 CALL CENTER

            LARGE TREE ONTO POWER LINES AND ACROSS ROADWAY NEAR
            INTERSECTION OF VINT HILL ROAD AND SUDLEY MANOR DRIVE.

&&

EVENT NUMBER LWX1100617

KLW
Local storm report, May 16, 8:43 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
843 PM EDT MON MAY 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     TSTM WND DMG     3 WSW BULL RUN          38.77N  77.57W
05/16/2011                   PRINCE WILLIAM     VA   911 CALL CENTER

            LARGE TREE DOWN ONTO POWER LINES AND ACROSS ROADWAY
            NEAR INTERSECTION OF DEVLIN ROAD AND UNIVERSITY BLVD.

&&

EVENT NUMBER LWX1100618

KLW
Special weather statement, May 16, 8:44 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
844 PM EDT MON MAY 16 2011

VAZ030-031-040-042-501-170115-
RAPPAHANNOCK VA-NORTHERN FAUQUIER VA-WARREN VA-CLARKE VA-LOUDOUN VA-
844 PM EDT MON MAY 16 2011

...STRONG THUNDERSTORMS TO AFFECT RAPPAHANNOCK...NORTHERN FAUQUIER...
WARREN...CLARKE AND LOUDOUN COUNTIES...

AT 843 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 2 MILES NORTHWEST OF PHILOMONT TO 2 MILES EAST OF
ADA...MOVING WEST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE BLUEMONT...DELAPLANE...HUME AND
BERRYVILLE.

THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

VERY HEAVY RAIN WITH THESE STORMS WILL CONTINUE TO REDUCE
VISIBILITIES TO BELOW ONE MILE AND CAUSE PONDING OF WATER ON
ROADWAYS.

PENNY-SIZE HAIL AND WIND GUSTS IN EXCESS OF 50 MPH CAN BE EXPECTED
WITH THESE STORMS. WINDS THIS STRONG CAN BRING DOWN LARGE TREE
BRANCHES. TAKE SHELTER UNTIL THE STORMS HAVE PASSED.

&&

LAT...LON 3905 7765 3883 7779 3881 7822 3919 7806
TIME...MOT...LOC 0043Z 111DEG 19KT 3908 7780 3884 7791

BAJ
Local storm report, May 16, 8:47 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
847 PM EDT MON MAY 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     HAIL             1 W NOKESVILLE          38.70N  77.60W
05/16/2011  M0.88 INCH       PRINCE WILLIAM     VA   911 CALL CENTER

            SHERIFF RELAYED REPORT OF NICKEL SIZE HAIL TO 911
            DISPATCH IN WESTERN PRINCE WILLIAM COUNTY.

&&

EVENT NUMBER LWX1100619

KLW
Special weather statement, May 16, 8:51 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
851 PM EDT MON MAY 16 2011

VAZ026-029-038>040-051-170130-
GREENE VA-MADISON VA-CULPEPER VA-PAGE VA-RAPPAHANNOCK VA-
ROCKINGHAM VA-
851 PM EDT MON MAY 16 2011

...STRONG THUNDERSTORMS TO AFFECT GREENE...MADISON...CULPEPER...
PAGE...RAPPAHANNOCK AND ROCKINGHAM COUNTIES...

AT 850 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM LEON TO 2 MILES SOUTHEAST OF AMICUS...MOVING WEST
AT 20 MPH.

LOCATIONS IMPACTED INCLUDE MADISON...STANARDSVILLE AND BIG MEADOWS.

THESE STORMS ARE PRODUCING OCCASIONAL CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS.

&&

LAT...LON 3850 7799 3819 7840 3831 7875 3858 7835
TIME...MOT...LOC 0050Z 105DEG 16KT 3846 7814 3824 7846

BAJ
Local storm report, May 16, 8:54 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
854 PM EDT MON MAY 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     FLASH FLOOD      1 S MANASSAS            38.73N  77.48W
05/16/2011                   CITY OF MANASSAS   VA   911 CALL CENTER

            WATER RESCUE UNDERWAY NEAR INTERSECTION OF LUCASVILLE
            RD AND HIDDEN SPRING DR. WATER IS 3 FEET DEEP.
            LUCASVILLE ROAD IS CLOSED.

&&

EVENT NUMBER LWX1100620

KLW

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 8:14 PM EDTSpecial Weather StatementLWXClarke, Fauquier, Rappahannock61 min
May 16, 8:27 PM EDTFlash Flood WarningLWXPrince William, City of Manassas, City of Manassas Park114 min
May 16, 8:44 PM EDTSpecial Weather StatementLWXClarke31 min
May 16, 8:51 PM EDTSpecial Weather StatementLWXGreene, Madison39 min
May 16, 9:04 PM EDTSpecial Weather StatementLWXClarke, Frederick, Warren, City of Winchester56 min
May 16, 9:38 PM EDTSpecial Weather StatementLWXPage, Rockingham, Shenandoah, City of Harrisonburg67 min
May 16, 9:41 PM EDTSpecial Weather StatementLWXNelson, City of Waynesboro64 min
May 16, 9:58 PM EDTSpecial Weather StatementLWXFrederick, Shenandoah, City of Winchester62 min
May 16, 11:45 PM EDTSpecial Weather StatementLWXFrederick, City of Winchester30 min
May 17, 12:12 AM EDTSpecial Weather StatementLWXFrederick, City of Winchester33 min
May 17, 3:45 AM EDTFlash Flood WatchLWXArlington, Clarke, Culpeper, Fairfax, Fauquier, Frederick and 22 more44 hr
May 17, 3:47 AM EDTCoastal Flood WatchLWXArlington, Fairfax, King George, Stafford, City of Alexandria, City of Fairfax and 1 more11 hr
May 17, 7:10 AM EDTFlash Flood WarningLWXAlbemarle, City of Charlottesville5 hr
May 17, 8:38 AM EDTFlash Flood WarningLWXAlbemarle, Augusta, Greene, Madison, Orange, Page and 1 more4 hr
May 17, 10:58 AM EDTSpecial Weather StatementLWXCulpeper, Madison, Orange, Rappahannock, Spotsylvania, Stafford and 1 more62 min
May 17, 11:49 AM EDTAreal Flood WarningLWXFrederick, Shenandoah, City of Winchester6 hr
May 17, 12:20 PM EDTAreal Flood WarningLWXAlbemarle, Augusta, Greene, Madison, Page, Rockingham and 1 more6 hr
May 17, 1:22 PM EDTFlash Flood WarningLWXOrange, Spotsylvania3 hr
May 17, 1:33 PM EDTSpecial Weather StatementLWXCulpeper42 min
May 17, 2:09 PM EDTSpecial Weather StatementLWXCulpeper, Rappahannock51 min
May 17, 2:17 PM EDTFlash Flood WarningLWXCulpeper, Rappahannock3 hr
May 17, 2:41 PM EDTSpecial Weather StatementLWXSpotsylvania, City of Fredericksburg49 min
May 17, 2:50 PM EDTCoastal Flood WarningLWXArlington, City of Alexandria, City of Falls Church3 days
May 17, 2:50 PM EDTCoastal Flood AdvisoryLWXArlington, City of Alexandria, City of Falls Church45 hr
May 17, 2:51 PM EDTSpecial Weather StatementLWXWarren39 min
May 17, 3:20 PM EDTSpecial Weather StatementLWXNelson40 min
May 17, 3:22 PM EDTSevere Thunderstorm WarningLWXFauquier, Prince William, Stafford38 min
May 17, 3:27 PM EDTSpecial Weather StatementLWXFrederick, City of Winchester48 min
May 17, 3:30 PM EDTSpecial Marine WarningLWX60 min
May 17, 3:34 PM EDTSevere Thunderstorm WarningLWXAlbemarle, Nelson41 min
May 17, 3:45 PM EDTFlash Flood WarningLWXClarke, Culpeper, Fauquier, Frederick, Rappahannock, Warren2 hr
May 17, 3:57 PM EDTSpecial Weather StatementLWXFauquier, Prince William, City of Manassas, City of Manassas Park33 min
May 17, 4:04 PM EDTSevere Thunderstorm WarningLWXFrederick, City of Winchester29 min
May 17, 4:08 PM EDTSpecial Weather StatementLWXClarke52 min
May 17, 4:41 PM EDTSpecial Weather StatementLWXCity of Staunton, City of Waynesboro49 min
May 17, 5:39 PM EDTFlash Flood WarningLWXAlbemarle, Augusta, Greene, Madison, Page, Rockingham and 1 more3 hr
May 17, 5:45 PM EDTFlash Flood WarningLWXFrederick3 hr
May 17, 7:03 PM EDTAreal Flood WarningLWXAugusta, Frederick, Rockingham, Shenandoah, City of Harrisonburg, City of Staunton6 hr
May 17, 7:12 PM EDTAreal Flood WarningLWXCulpeper, Madison, Orange6 hr
May 17, 7:41 PM EDTFlash Flood WarningLWXRockingham, Shenandoah6 hr

Nearby

Flash Flood Warnings in Virginia, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.